Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 199, NWS Springfield, MO

June 11, 2002Maries County, Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 11, 2002, 8:07 PM CDT for Maries County, Phelps County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 8:07 PM CDT (01:07 UTC)
Expired
Jun 11, 2002, 8:30 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Maries County, MO, Phelps County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 120107
SVRSGF
MOC125-161-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
807 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHELPS COUNTY IN EAST CENTRAL MISSOURI
  NORTHEASTERN MARIES COUNTY IN CENTRAL MISSOURI

* UNTIL 830 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF BELLE...OR 16 MILES SOUTHWEST OF OWENSVILLE...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  MARIES AND PHELPS COUNTIES.

THE TOWN OF VICHY IS ALSO IN THE PATH OF THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3828 9180 3811 9183 3794 9144 3827 9140

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:15 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 11, 2:15 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT TUE JUN 11 2002

PRIMARY FORECAST CONCERN WILL BE CONVECTIVE TRENDS OVER THE NEXT
COUPLE OF DAYS.

ANOTHER MUGGY DAY ACROSS THE OZARKS.  SURFACE BASED CAPES AROUND
2500 J/KG THIS AFTERNOON BUT WARMING MID LEVEL TEMPERATURES HAVE
SUPPRESSED CONVECTIVE DEVELOPMENT.  ISOLATED SHOWERS WERE FORMING
OVER SOUTH CENTRAL MISSOURI ON THE PERIPHERY OF THE 700 MB CAP. DEEP
MOISTURE PLUME NOTED ON WATER VAPOR BEING DRAWN UP AHEAD OF AN UPPER
LOW CENTERED OVER SOUTHERN SASKATCHEWAN. A COLD FRONT HAD STALLED IN
THE NEAR PARALLEL FLOW OVER EASTERN NEBRASKA AND CENTRAL KANSAS.

THE UPPER LOW WILL BEGIN TO MIGRATE SOUTHEASTWARD OVER THE NEXT FEW
DAYS AS THE RIDGE BUILDS OVER THE WESTERN U.S. THIS WILL CAUSE THE
FRONT TO SLOWLY SAG THROUGH THE AREA BY THURSDAY. UNTIL THEN A
SERIES OF CONVECTIVE COMPLEXES WILL MAKE FOR A COMPLICATED FORECAST.

FOR TONIGHT...ISOLATED STORMS POSSIBLE THIS EVENING OVER SOUTH
CENTRAL MISSOURI.  MAY ACTION WILL DEVELOP FROM CENTRAL KANSAS TO
SOUTHEAST NEBRASKA AS AN APPROACHING MID LEVEL IMPULSE AND
DEVELOPING LOW LEVEL JET INTERACT WITH THE SURFACE FRONT.  STORMS
WILL EVOLVE INTO A COMPLEX THAT WILL LIKELY AFFECT SOUTHEAST KANSAS
AND FAR SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS. ISOLATED
SEVERE STORMS POSSIBLE NEAR THE KANSAS BORDER.  HIGH PRECIPITABLE
WATER CONTENT NEAR 2 INCHES WILL SUPPORT LOCALLY HEAVY RAINFALL.

ON WEDNESDAY...WILL LIKELY SEE ONGOING CONVECTION AS THE COMPLEX
PUSHES INTO SOUTHERN MISSOURI AND WEAKENS. ADDITIONAL ACTIVITY MAY
DEVELOP DURING THE AFTERNOON ALONG RESIDUAL BOUNDARIES. SYNOPTIC
FRONT SHOULD REMAIN TO OUR NORTHWEST WHERE STORMS WILL AGAIN
ORGANIZE LATER IN THE DAY.

THE FRONT WILL SAG SOUTHEASTWARD WEDNESDAY NIGHT AS THE UPPER LOW
BEGINS TO DIG SOUTHEAST INTO MINNESOTA. EXPECT ANOTHER CONVECTIVE
COMPLEX TO DEVELOP OR PUSH INTO THE AREA WEDNESDAY NIGHT. COULD SEE
A GREATER POTENTIAL OF SEVERE WEATHER AND FLOODING WITH BETTER UPPER
LEVEL DYNAMICS...ESPECIALLY IF AIRMASS RECOVERS WEDNESDAY AFTERNOON.

THE TIMING OF THE FRONT ON THURSDAY IS STILL IN QUESTION BUT EXPECT
THE FRONT TO BE THROUGH MOST OF THE AREA BY EARLY AFTERNOON...AND
WILL TREND RAIN CHANCES ACCORDINGLY.

LOOKS LIKE SLIGHTLY COOLER AND LESS HUMID WEATHER WILL END THE
WEEK.  UNCERTAINTY REMAINS LATE IN THE WEEKEND AND EARLY NEXT WEEK
AS NORTHWEST FLOW SETS UP.  THUNDERSTORM DEVELOPMENT NOT OUT OF THE
QUESTION SUNDAY AND MONDAY GIVEN THE PROXIMITY OF THE STALLED
SURFACE BOUNDARY AND IMPULSES EMBEDDED IN THE NORTHWEST FLOW...BUT
WILL CONTINUE WITH DRY FORECAST FOR NOW.

THANKS FOR THE COORDINATION NDFD SITES. ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Jun 11, 5:11 PM CDT, 2 hours 56 minutes before
MOZ055>058-069>071-083-120400-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 411...IN
EFFECT UNTIL 1100 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...DENT...MARIES...MILLER...MORGAN...PHELPS AND
PULASKI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE CAMDENTON...FORT LEONARD
WOOD...OSAGE BEACH AND ROLLA.

AN UPPER LEVEL DISTURBANCE WILL ACT ON A VERY WARM AND HUMID AIRMASS
THIS EVENING OVER CENTRAL MISSOURI TO TRIGGER THUNDERSTORMS...SOME
OF WHICH WILL LIKELY BE SEVERE. WIND FIELDS THROUGH THE LOWEST 7000
FEET OF THE ATMOSPHERE ARE FAVORABLE FOR THE FORMATION OF SUPERCELL
THUNDERSTORMS AND POSSIBLE TORNADOES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BROWNING
Special weather statement, Jun 11, 6:00 PM CDT, 2 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT TUE JUN 11 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO THE SIZE OF NICKELS AND
  ISOLATED TORNADOES.

  LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH AND MINOR FLOODING.

* AREAS AFFECTED AND TIMING...

  NORTH OF A WARSAW TO SALEM LINE THIS EVENING...AND AREAWIDE AFTER
  MIDNIGHT TONIGHT.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
  LIMITED THREAT AREA AND ISOLATED NATURE OF THE SEVERE WEATHER
  THIS EVENING INTO TONIGHT.

* DISCUSSION...

  SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL MISSOURI THIS
  EVENING AND SOME MAY BE SEVERE. A SLOW MOVING COLD FRONT WILL
  STALL ACROSS CENTRAL KANSAS AND NORTHWEST MISSOURI LATER TONIGHT.
  THIS FRONT WILL BE THE FOCUS FOR THE DEVELOPMENT OF A LARGE
  COMPLEX OF THUNDERSTORMS. THE STORMS WILL MOVE ACROSS EASTERN
  KANSAS AND INTO PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI LATE
  TONIGHT AND EARLY WEDNESDAY. THE STORMS SHOULD BE ON A WEAKENING
  TREND AS THEY MOVE INTO THE AREA.

* EXTENDED OUTLOOK THROUGH TUESDAY...

  A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE WEDNESDAY
  AND WEDNESDAY NIGHT ACROSS SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS. HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.